A. A rosacea flare-up is characterized by a more intense outbreak of redness, bumps or pimples. For some sufferers, the bumps caused by rosacea may resemble mosquito bites. For others, these bumps are generally redder in appearance. It is not uncommon for rosacea patients to itch from dry skin, which can be helped by using a moisturizer.
A. Although mild topical steroids are sometimes prescribed for short periods to help control redness in rosacea patients -- especially during initial treatment -- the long-term use of steroids has been found to aggravate rosacea and even induce rosacea-like symptoms in many patients. In a study by Dr. Jerome Litt, 60 patients using fluorinated topical steroids of mid to high potency developed the redness, pimples and spidery veins associated with rosacea. When the steroids were discontinued and topical antibiotics prescribed, the symptoms improved.
Also, in a survey conducted by the National Rosacea Society, 10 percent of 837 respondents said they experienced flare-ups in reaction to topical steroids. In some instances, their health care providers had to change their therapy.
If you are concerned about a medication you are taking, discuss your rosacea with your physician.
Submit a Question
Readers of Rosacea Review are invited to submit Questions to the "Q & A" column, to be used as space permits. Address your Questions to:
800 South Northwest Highway, Suite 200
Barrington, Illinois 60010